Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, May 15, 2017

May 15, 2017 · NWS MKX · 18 events in 9 counties and zones

A surge of warm and moist air aloft brought rounds of strong to severe thunderstorms to southern WI. Large hail and tree damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surge of warm and moist air aloft brought rounds of strong to severe thunderstorms to southern WI. Large hail and tree damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 15, 1:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 15, 1:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
217 PM CDT Mon May 15 2017

.DISCUSSION...

Tonight - Confidence...Quite Low
Meso models had earlier locked onto an MCS trudging across
southern WI in the 22-03z though some later runs are now showing
this to be somewhat disorganized though still storms coming
through with a mid level shortwave. The latest SPC meso plots show
a nudge northeastward of some higher MUCAPE but any SBCAPE
focused in central and southern Iowa. With the primary ridge
riding shortwave and divergence from upper jet max coming through
around 00z and all sorts of upstream activity in southern MN will
hang onto the original thinking on timing of any lead activity
though confidence in a full fledged MCS is waning a bit. Better
downdraft cape and derecho composite indices are showing an axis
that is skewed further south, although it appears portions of our
west and south would be more vulnerable due to proximity of
increase in MUCAPE there. After this initial activity goes through
we will be watching for more storms to fire with a ramped up LLJ.
However most of the models are showing this focusing more to our
west and north with the exception of the GEM and NAMNest. Will
have higher POPS in the north later in the night.

Tuesday - Confidence...Medium
Broad southwest anticyclonic 500 millibar flow expected. Low
level boundaries are expected to be to our north with a warm,
breezy and humid regime setting up. Toasty 925 temps of 21-22c
yield highs In the 80s.

Tuesday night through Wednesday night...Forecast confidence is
medium.

The scenario for the midweek system is mostly unchanged. We have a
rather intense mid level, closed circulation that takes on a
negative tilt orientation as it lifts up here Wed afternoon and
evening. Surface cyclogenesis gets going across the plains Tuesday
night and we could see some leading showers or storms get into our
western areas late Tuesday night. The surface low should track
across southeast MN, heading northeast. More scattered showers and
storms are possible, especially Wed aftn and evening. But, instability
may be compromised by clouds from morning showers/storms. We'll
have to see about that. Right now, there is no severe risk
highlighted in the SPC day 3 outlook, but that may change if we
can build up more instability.

Thursday...Forecast confidence is medium.

We should mostly dry out for Thursday and Thursday night as brief
ridging moves in between the system exiting to the northeast and
another one forming to the south.

Friday through Sunday...forecast confidence is low.

A cooler and wet period is expected for the latter half of the
week. A large and slow moving system will pass just south of
Wisconsin. This puts us on the cooler side of the system with
northeast winds off Lake Michigan. It looks on and off wet with
showers. Highs will cool into the 50s and 60s.

&&

.AVIATION(18Z TAFS)...

Meso models bouncing around a bit on degree of MCS moving through
this evening. With gradual moisture advection and a bump in
MUCAPE will still keep the original timing in place for at least
some activity to come through in the 22-03z time frame though
confidence waning a bit in a full fledged MCS in this window.
After this initial activity moves through towards mid evening or
so subsequent development will hinge on the LLJ and latest meso
runs tend to favor this activity to be north of the TAF sites
throughout the night but will need to keep an eye on these
overnight trends. Tuesday is looking warm and windy with southerly
winds becoming gusty with bulk of precip focused to our north.

&&

.MARINE...A Small Craft Advisory may be needed at times from Tue
aft into Fri nt. Breezy sly winds will develop at times for Tue
aft through Thu AM with winds then shifting to the nne for Thu PM
into Fri eve. High waves will be possible at times from Wed aft
into Fri nt.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Tuesday and Aviation/Marine...Collar
Tuesday Night through Monday...Davis
Hazardous weather outlook, May 15, 1:19 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
219 PM CDT Mon May 15 2017

WIZ046-047-051-052-056>060-062>072-161930-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
219 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Numerous thunderstorms are possible late this afternoon and
evening. There is an Enhanced Risk for severe thunderstorms over
all but far eastern Wisconsin. There is a Slight Risk in the far
east. The primary threats are large hail and damaging winds.

Storms should arrive west of Madison around 6-7 pm, reaching the
Lake Michigan shore by late evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There are chances for thunderstorms late Tuesday night through
Wednesday night. There is a small chance of storms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

LMZ643>646-161930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
219 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. There is a
Slight Risk of severe thunderstorms. The primary threats are large
hail and damaging winds.

Storms should arrive by late evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There are chances for thunderstorms late Tuesday night through
Wednesday night. There is a small chance of storms on Saturday.

A Small Craft Advisory may be needed at times from Tuesday
afternoon through Thursday for gusty winds and high waves.

www.weather.gov/mkx

In the hours before

Special weather statement, May 15, 2:17 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
317 PM CDT MON MAY 15 2017

WIZ056-057-152045-
Columbia-Sauk-
317 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN COLUMBIA AND
NORTHEASTERN SAUK COUNTIES...

At 316 PM CDT, a strong thunderstorm was located 7 miles southwest of
West Baraboo, or 7 miles southwest of Baraboo, moving northeast at 35
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baraboo, Portage, Prairie Du Sac, Wisconsin Dells, Lake Wisconsin,
Lake Delton, Poynette, West Baraboo, North Freedom, Merrimac, Rock
Springs, Harmony Grove, Interstate 90/94 Interchange, Okee and Devils
Lake St Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 8948 4342 8932 4326 8987 4364 8997
TIME...MOT...LOC 2016Z 242DEG 32KT 4338 8984

BSH
Special weather statement, May 15, 2:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
319 PM CDT MON MAY 15 2017

WIZ046-152045-
Marquette-
319 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT MARQUETTE COUNTY...

At 319 PM CDT, a strong thunderstorm was located 11 miles north of
Wisconsin Dells, moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Montello, Westfield, Lawrence, Packwaukee, Oxford, Endeavor,
Neshkoro, Springfield Corners, Glen Oak, Briggsville and Harrisville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
      4381 8917 4377 8917 4376 8925 4364 8925
      4364 8960 4398 8960 4398 8917
TIME...MOT...LOC 2019Z 265DEG 39KT 4379 8979

BSH
Special weather statement, May 15, 2:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
327 PM CDT MON MAY 15 2017

WIZ056-057-062-063-152100-
Columbia-Iowa-Sauk-Dane-
327 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTHWESTERN
COLUMBIA...NORTHWESTERN DANE AND SOUTHEASTERN SAUK COUNTIES...

At 327 PM CDT, a strong thunderstorm was located near Mazomanie, or
11 miles northwest of Mount Horeb, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Western Madison, Middleton, Waunakee, Mount Horeb, Dodgeville,
Prairie Du Sac, Sauk City, Lake Wisconsin, Cross Plains, Lodi,
Mazomanie, Shorewood Hills, Black Earth, Barneveld, Dane, Blue
Mounds, Arena, Ridgeway, Governor Dodge St Park and Pine Bluff.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4291 9023 4304 9030 4316 9001 4326 8987
      4336 8954 4309 8942
TIME...MOT...LOC 2027Z 252DEG 27KT 4313 8989

BSH
Special weather statement, May 15, 2:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
343 PM CDT MON MAY 15 2017

WIZ046-047-056-057-152115-
Columbia-Marquette-Green Lake-Sauk-
343 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREEN LAKE...
COLUMBIA...NORTHEASTERN SAUK AND SOUTHERN MARQUETTE COUNTIES...

At 343 PM CDT, a strong thunderstorm was located near Baraboo, moving
east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baraboo, Portage, Wisconsin Dells, Lake Wisconsin, Lake Delton,
Poynette, Pardeeville, West Baraboo, Rio, Cambria, Manchester,
Wyocena, Endeavor, Merrimac, Friesland, Kingston, Marquette, Harmony
Grove, Dalton and Interstate 90/94 Interchange.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 8900 4363 8900 4363 8901 4348 8901
      4331 8970 4364 8986 4364 8960 4369 8960
      4377 8912
TIME...MOT...LOC 2043Z 251DEG 37KT 4352 8967

BSH

The radar

The Milwaukee radar (KMKX), 85 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

9 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
May 15, 3:00 PM CST
Where
Columbia County, 1.22 mi SW of Poynette
Measured
1 in hail
Reported by
Public
Coordinates
43.390, -89.420

Hail, Dane

When
May 15, 3:09 PM CST
Where
Dane County, 0.69 mi N of Waunakee
Measured
0.88 in hail
Reported by
Public
Coordinates
43.190, -89.450

Hail, Dane

When
May 15, 3:15 PM CST
Where
Dane County, 2.07 mi S of Norway Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
43.220, -89.400

Hail, Dane

When
May 15, 3:15 PM CST
Where
Dane County, 1.22 mi NW of De Forest
Measured
1 in hail
Reported by
Public
Coordinates
43.260, -89.350

Hail, Dane

When
May 15, 3:20 PM CST
Where
Dane County, 0.5 mi W of Windsor
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
43.220, -89.340

Hail, Dane

When
May 15, 3:20 PM CST
Where
Dane County, 1.01 mi W of De Forest
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.250, -89.350

Thunderstorm Wind, Lafayette

When
May 15, 7:41 PM CST
Where
Lafayette County, Darlington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.680, -90.120

Several trees and branches down including power lines.

Thunderstorm Wind, Lafayette

When
May 15, 7:43 PM CST
Where
Lafayette County, Darlington
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.680, -90.120

Thunderstorm Wind, Lafayette

When
May 15, 7:54 PM CST
Where
Lafayette County, 0.86 mi NE of Argyle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.710, -89.860

Several trees and branches down including power lines.

Thunderstorm Wind, Green

When
May 15, 8:02 PM CST
Where
Green County, 0.69 mi N of Martintown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.510, -89.800

A tree down.

Thunderstorm Wind, Green

When
May 15, 8:10 PM CST
Where
Green County, 0.51 mi W of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.600, -89.640

A couple trees down.

Thunderstorm Wind, Dane

When
May 15, 8:30 PM CST
Where
Dane County, 2.07 mi S of Henry Vilas Park Zoo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.030, -89.410

A tree blown over.

Hail, Dodge

When
May 15, 9:00 PM CST
Where
Dodge County, 2.86 mi WNW of Beaver Dam Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.470, -88.900

Thunderstorm Wind, Jefferson

When
May 15, 9:10 PM CST
Where
Jefferson County, 2.14 mi WNW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.940, -88.740

A tree down.

Thunderstorm Wind, Waukesha

When
May 15, 9:24 PM CST
Where
Waukesha County, 0.5 mi W of Summit Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
43.080, -88.480

Several large tree limbs blown down.

Hail, Ozaukee

When
May 15, 9:45 PM CST
Where
Ozaukee County, 1.38 mi N of Cedarburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.300, -87.980

Hail, Ozaukee

When
May 15, 9:46 PM CST
Where
Ozaukee County, 2.3 mi SSE of Saukville
Measured
1.75 in hail
Reported by
Public
Coordinates
43.350, -87.910

Thunderstorm Wind, Milwaukee

When
May 15, 9:46 PM CST
Where
Milwaukee County, 1.47 mi SSE of Brown Deer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.150, -87.960

Several tree branches down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691517, 691518, 691520, 691522, 691523, 691525, 691534, 691539, 691535, 691536, 691537, 691538, 691528, 691540, 691541, 691530, 691531, 691542.